Arkansas, 2018Tornado in Arkansas, May 17, 2018
May 17, 2018 · NWS MEG · 1 event in 1 county or zone
An unstable airmass allowed for a weak landspout to form over an open field in northeast Arkansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable airmass allowed for a weak landspout to form over an open field in northeast Arkansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 17, 11:20 AM CST, 1 hour 12 minutes earlier.
Area forecast discussion, May 17, 11:20 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1220 PM CDT Thu May 17 2018
.DISCUSSION...
Updated for 18z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 1106 AM CDT Thu May 17 2018/
DISCUSSION...
MCV across east central Arkansas will continue to slowly shift
east today...with current band of diffuse convection out ahead
lifting north and east as well. The lack of denser clouds in the
north is where the strongest convection is likely to form.
Colliding outflows will also play a role in generating a few
strong storms with near quarter size hail and possible
microbursts. Coverage will slowly diminish this evening with the
eastern counties continuing to see a few passing nocturnal
showers.
JAB
&&
.PREV DISCUSSION... /issued 644 AM CDT Thu May 17 2018/
UPDATE...
Updated for 12Z Aviation Forecast Discussion below.
PREV DISCUSSION... /issued 403 AM CDT Thu May 17 2018/
DISCUSSION...Surface analysis this morning places a quasi-
stationary boundary bisecting Arkansas and into Southeast
Missouri. GOES-16 Satellite trends along with regional WSR-88D
trends indicate yesterday's residual Mesoscale Convective Vortex
(MCV) centered just east of Little Rock. Showers and thunderstorms
have increased somewhat in coverage over Arkansas overnight. As
of 3 AM CDT, temperatures across the Mid-South are predominantly
in the 60s with a few locations in the lower 70s.
The aforementioned MCV will slowly move east today across the
Lower Mississippi Valley and into the Mid-South. Short term models
including CAM solutions indicate scattered showers and
thunderstorms becoming more numerous this afternoon as this MCV
interacts with a warm, moist and unstable airmass. Overall shear
remains weak with convective development leaning towards
thunderstorms with pulse type characteristics. A few strong
thunderstorms with perhaps an isolated severe thunderstorm will be
possible especially this afternoon through early evening with
damaging winds being the primary severe weather threat if
thunderstorms can reach severe limits. Localized heavy rainfall
will also be possible as precipitable water values are approaching
2 inches.
Short term models indicate an upper level low over Northeast
Kansas will gradually move Southeast towards East Central
Missouri/Southern Illinois by Friday night. Additional showers and
thunderstorms are possible especially during the afternoon/early
evening peak heating but expecting coverage to decrease somewhat
for Friday into Saturday as better convective coverage will be
mostly northeast of the forecast area and weak shortwave ridging
temporarily builds into the Lower Mississippi Valley.
Long term models indicate an unsettled pattern will return to the
region for next week starting out with southwest upper level flow
aloft and the potential for showers and thunderstorms each day,
especially during the afternoon/early evening hours. Potential may
increase for perhaps the development of MCS's later next week as
upper level flow transitions to northwest flow aloft and a weak
front drops into the Lower Mississippi and Tennessee Valleys and
becomes nearly quasi-stationary.
CJC
&&
.AVIATION...
18Z TAFs
A slow eastward track of a pair of upper level disturbances will
continue to trigger scattered showers and thunderstorms for all
the TAF sites this period. This activity will likely bring periods
MVFR and IFR conditions as well. Later in the period IFR stratus
and patchy fog will effect the sites. Winds will be light with a
slight directional bias from the north or east. Brief higher winds
expected in thunderstorms.
JAB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 17, 3:07 AM CST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
407 AM CDT Thu May 17 2018
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-181200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
407 AM CDT Thu May 17 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
A few strong thunderstorms to perhaps an isolated severe
thunderstorm is possible this afternoon into early evening across
the Mid-South. Damaging winds along with localized heavy rainfall
are the threats if a thunderstorm develops and reaches severe
limits.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, May 17, 8:47 AM CST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
947 AM CDT THU MAY 17 2018
MSZ008-171515-
Tate MS-
947 AM CDT THU MAY 17 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1015 AM CDT
FOR...
Tate County in northwestern Mississippi...
At 946 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Senatobia, moving northeast at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Tate County should monitor this storm closely.
LAT...LON 3464 9009 3473 8997 3473 8996 3474 8996
3475 8993 3477 8991 3477 8973 3474 8972
3469 8972 3469 8970 3458 8967 3456 8967
3455 8977 3455 9000
TIME...MOT...LOC 1446Z 233DEG 13KT 3459 8995Local storm report, May 17, 10:32 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1132 AM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FLASH FLOOD BONO 35.91N 90.80W
05/17/2018 CRAIGHEAD AR PUBLIC
6 INCHES OF WATER FLOODED INTERSECTION OF COUNTY ROAD
323 AND 324 NEAR BONO.
&&
MRMLocal storm report, May 17, 11:05 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1205 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLASH FLOOD WALCOTT 36.03N 90.67W
05/17/2018 GREENE AR DEPT OF HIGHWAYS
STATE ROAD 141 NEAR WALCOTT CLOSED DUE TO FLOODING.
&&
MRMTornado, Craighead
- When
- May 17, 12:32 PM CST to 12:35 PM CST
- Where
- Craighead County, 1.77 mi S of Monette to 2 mi SSE of Monette
- Rating
- EF0
- Path length
- 0.85 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 35.874, -90.351
Storm spotters reported a weak tornado in a field south of Monette. No damage was reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in South Dakota, May 17 to 18, 2018$3.1 million · 1.75 in hail · 37 events
- Flash Flooding in West Virginia, May 17 to 18, 2018$150,000 · 2 events
- Flash Flood and Debris Flow in Washington, May 17, 2018$101,000 · 2 events
- Heavy Rain in Virginia, May 17 to 20, 201839 events
- Hail and Damaging Winds in Texas, May 17, 2018$23,000 · 1.5 in hail · 15 events
- Strong Wind in South Carolina, May 17, 20181 injured · $20,000 · 1 event
- Hail and Damaging Winds in Nebraska, May 17, 20182.5 in hail · 16 events
- Flood in Florida, May 17, 2018$20,000 · 1 event
- Flash Flood and Flooding in Maryland, May 17 to 21, 2018$100 · 14 events
- Damaging Winds in Alabama, May 17, 2018$14,000 · 52 kt wind · 4 events
- Flash Flooding and Heavy Rain in Virginia, May 17 to 18, 2018$5,000 · 11 events
- Flood and Hail in Texas, May 17, 20182 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753960.